Alert archive / Iowa / Areal Flood Warnings in 2018
Areal Flood Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jun 25, 2018, 2:46 AM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 12 hr. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 2:46 AM CDT (07:46 UTC)
- Expired
- Jun 25, 2018, 2:45 PM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:15 AM CDT | HEAVY RAIN 3 | 3 Nne Sioux City, IA | REPORT VIA SOCIAL MEDIA IN LEEDS IA. |
| Jun 25, 5:35 AM CDT | HEAVY RAIN 4.2 | 3 Sse North Sioux City, SD | REPORT VIA SOCIAL MEDIA AT DAKOTA DUNES, SD. |
| Jun 25, 6:25 AM CDT | HEAVY RAIN 1.83 | Remsen No. 2, IA | CO-OP OBSERVER STATION RMSI4, REMSEN NO. 2. |
| Jun 25, 6:30 AM CDT | HEAVY RAIN 1.1 | 2 E Le Mars, IA | |
| Jun 25, 6:52 AM CDT | HEAVY RAIN 2.3 | Sioux Gateway Airport, IA | ASOS STATION SUX, SIOUX GATEWAY AIRPORT. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 1.02 | Le Mars, IA | CO-OP OBSERVER STATION LEMI4, LE MARS. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 1.86 | 2 Wnw Jefferson, SD | COCORAHS STATION SD-UN-11, 2 WNW JEFFERSON. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 2.05 | 2 Sw Hubbard, NE | COCORAHS STATION DAKO002, 2 SW HUBBARD. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 2.2 | 4 N Cleghorn, IA | COCORAHS STATION IA-CK-1, 4 N CLEGHORN. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 2.28 | Emerson, NE | CO-OP OBSERVER STATION EMRN1, EMERSON. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 2.74 | Hubbard 0.1 Nw, NE | COCORAHS STATION DAKO003, HUBBARD 0.1 NW. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 3.25 | 3 Ene Homer, NE | COCORAHS STATION NE-DK-1, 3 ENE HOMER. |
| Jun 25, 7:00 AM CDT | HEAVY RAIN 3.48 | Dakota City, NE | REPORT VIA SOCIAL MEDIA. |
| Jun 25, 7:45 AM CDT | HEAVY RAIN 4.5 | Elk Point, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 25, 7:50 AM CDT | HEAVY RAIN 3.5 | 2 Nne Sioux City, IA | REPORT VIA SOCIAL MEDIA AT INDIAN HILLS PART OF SIOUX CITY, IA. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 3.16 | 2 Nnw Sioux City, IA | MESONET STATION SIOI4, 2 NNW SIOUX CITY. |
| Jun 25, 8:00 AM CDT | HEAVY RAIN 3.47 | 3 Ssw Hinton, IA | MESONET STATION JMEI4, 3 SSW HINTON. |
| Jun 25, 8:11 AM CDT | HEAVY RAIN 2.32 | 4 Sse Westfield, IA | MESONET STATION BKTI4, 4 SSE WESTFIELD. |
| Jun 25, 8:51 AM CDT | HEAVY RAIN 2.21 | 2 Nnw Le Mars, IA | MESONET STATION D1631, 2 NNW LE MARS. |
| Jun 25, 9:40 AM CDT | HEAVY RAIN 4.25 | Marcus, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted.
194
WGUS43 KFSD 250746
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
246 AM CDT MON JUN 25 2018
IAC035-149-193-NEC043-051-SDC127-251945-
/O.NEW.KFSD.FA.W.0013.180625T0746Z-180625T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-Woodbury IA-Plymouth IA-Dakota NE-Dixon NE-Union SD-
246 AM CDT MON JUN 25 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for...
Northwestern Cherokee County in northwestern Iowa...
Western Woodbury County in west central Iowa...
Plymouth County in northwestern Iowa...
Dakota County in northeastern Nebraska...
Dixon County in northeastern Nebraska...
Southern Union County in southeastern South Dakota...
* Until 245 PM CDT Monday.
* At 244 AM CDT, Doppler radar and automated rain gauges indicated
that 2 to 5 inches of rain had fallen over the warning area since
late Sunday evening. This excessive rainfall will lead to
considerable ponding of water, in addition to rises in streams and
drainage ditches. Water may linger in low lying areas through
Monday. Some urban streets may remain closed into Monday morning.
Additional rainfall is expected on Monday and may lead to further
flooding issues.
* Some locations that will experience flooding include...
Sioux City, Le Mars, Ponca, South Sioux City, Sergeant Bluff, North
Sioux City, Elk Point, Dakota City, Remsen, Wakefield, Marcus,
Sloan, Hinton, Lawton, Emerson, Merrill, Homer, Jefferson, Allen
and Salix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4222 9633 4225 9633 4228 9635 4226 9702
4238 9702 4271 9675 4291 9630 4291 9565
4271 9587 4260 9603 4221 9621
$$
DuxWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 11:50 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 24, 11:50 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1150 PM CDT Sun Jun 24 2018
.SHORT TERM...(This evening through Monday night)
Issued at 444 PM CDT Sun Jun 24 2018
Duo-faceted concern over the next couple of days, namely the
potential for severe storms and heavy rainfall. Deep trough pushing
through the Rockies with leading jet punching toward central
Nebraska, with pressures falling and development of an inverted
trough through central into eastern Nebraska. Another boundary was
located across southwest MN and into IA, reinforced a bit more
across southwest MN from earlier convection across Minnesota.
As we approach the peak of diurnal heating which has produced an
axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up
along the more favored convergence axes, and toward better large
scale forcing pushing into south central SD. Overall, the deep-layer
shear remains fairly weak with the weak flow aloft near exiting mid-
level ridging, but low-level shear is a bit more notable especially
near the boundary. Likely that updrafts going into the evening near
these boundaries will be able to support stretching and potential
funnels/tornadoes along with some marginally large hail. Structures
are much more likely to evolve into a mass of multicell activity
fairly quickly in the period. Other concern is potential for heavy
rainfall, which is supported by higher PWAT values as well as the
relatively slow storm motion. Convection should be more greatly
favored east of I-29 heading through the evening, more scattered to
the west, then a slow decrease until deeper forcing returns later in
the night.
Disturbing developments in just the latest HRRR and 18z NAM which
produce an axis of 3+ inches rainfall from near Sioux Falls
northeast through southwest MN. Will have to keep an open mind as to
potential for some locally heavy rainfall this evening if cells can
align through the evening hours, but would likely become apparent
fairly quickly this evening if this was going to occur. For the most
part, heavy rainfall threats are expected to be more localized
through this later afternoon and evening. Coordinated with
neighboring offices and did not issue any additional flood watches
with a more localized threat for heavy rainfall tonight.
Main forcing with approaching upper wave looks to swing northeast
toward the Missouri River early morning with likely band of
showers/thunder rotating northward through the day and wrapping
gradually back into deformation northwest of upper low toward south
central SD. The later morning through afternoon period would likely
have the most widespread precipitation, but likely organized in
bands rotating northward through the area with lack of a good
thermodynamic boundary to work with. Rainfall could easily total a
half inch to inch and a half during this period.
Again must look more into later afternoon and early evening, behind
the leading surge of precipitation wrapping northward, where a bit
better MLCAPE recovery can occur toward northwest IA and northeast
NE, along with increasing shear as jet punches northward east of the
upper low through northwest IA. Shear increases to 30-40 kts, so
assuming a recovery toward 1-2 kJ/kg, will again have to watch
for all modes of severe weather across mainly northeast NE, far
southeast SD and northwest IA, especially southeast of a KSUX-KSPW
line.
Heavier precipitation threat will return leading and closer to the
core of upper low around Monday night mainly toward northwest IA and
southwest MN. Looking quite likely that most areas will see
potential of system total rainfall from 1-3" through Tuesday
morning, which is certain to either return areas to flood along
mainstem rivers and streams, or slow the fall to peaking a second
time for those rivers already in flood. Needless to say, will be a
busy week on the hydrology front.
.LONG TERM...(Monday night through Sunday)
Issued at 444 PM CDT Sun Jun 24 2018
Upper low begins to slip away on Tuesday with residual moisture and
instability likely resulting in a scattering of showers and thunder
through the day, especially southwest MN into the Iowa Great Lakes
area. Temps recovering 4-8 degrees from Monday's lower to mid 70s.
Beyond Tuesday and the exit of the upper-level low, will be seeing
temperatures warming impressively aloft (as much as +16 to +18C).
Wednesday night will see the push of the stronger EML along with a
little convergence of lower to mid-level flow, so continue to carry
a low chance for elevated convection mainly later in the night.
Otherwise, appears to be fairly low confidence in precipitation with
models diverging in the progression of the main frontal boundary
from Friday through Saturday and collapse of the warmer bubble aloft
as wave knocks down ridge, with more confidence of not having
convection than having convection by later Friday into Friday night.
Prospects would likely improve for convective development heading
toward Saturday night/Sun. All in all, will be a very warm and very
humid close to the week before moderation to temps over the weekend.
Could see a need for heat advisories at some point if dew point
readings are as high or higher than forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Jun 24 2018
Scattered to widespread showers and thunderstorms will prevail
for much of the TAF period. MVFR ceilings and visibilities will be
common with the activity, briefly dropping to IFR conditions at
times in heavier storms.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Monday evening for SDZ061-062-066-067-
070-071.
MN...Flash Flood Watch through Monday evening for MNZ089-098.
IA...Flash Flood Watch through Monday evening for IAZ001>003-012>014-
020>022-031-032.
NE...Flash Flood Watch through Monday evening for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JMHazardous weather outlook, Jun 24, 8:40 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 840 PM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-260145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 840 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Clusters of thunderstorms overnight will peak during the late evening hours. The largest threat will be areas of heavy rainfall with potential for flooding of urban and poor drainage areas. Additional local rainfall up to 2 to 3 inches is possible. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring an additional 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260145- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 840 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms will continue overnight. Spotty heavy rainfall is possible late evening in parts of southwest Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
In the hours before
Local storm report, Jun 24, 9:30 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 2 WSW WAHPETON 43.37N 95.21W
06/24/2018 M5.50 INCH DICKINSON IA CO-OP OBSERVER
&&Local storm report, Jun 24, 10:17 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 SE WESTFIELD 42.68N 96.50W
06/24/2018 M4.40 INCH PLYMOUTH IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 24, 10:20 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN ORANGE CITY 43.00N 96.06W
06/24/2018 M1.90 INCH SIOUX IA CO-OP OBSERVER
&&Local storm report, Jun 24, 10:39 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/24/2018 WOODBURY IA LAW ENFORCEMENT
SEVERAL ROADS UNDER WATER ALONG WITH MUD AND
DEBRIS OVER SOME ROADS. VEHICLES DISABLED
DUE TO THE FLOODED ROADS.
&&Local storm report, Jun 25, 12:02 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM FLASH FLOOD 5 N ORANGE CITY 43.07N 96.06W
06/24/2018 SIOUX IA LAW ENFORCEMENT
B40 AND K64 CLOSED DUE TO WATER RUNNING OVER
THE ROADWAY.
&&
DUXLocal storm report, Jun 25, 12:30 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 1 WSW SIOUX CITY 42.49N 96.42W
06/25/2018 WOODBURY IA EMERGENCY MNGR
SIGNIFICANT STREET FLOODING TAKING PLACE IN
SIOUX CITY. PUBLIC REPORTS FROM SOCIAL MEDIA
OF WATER INSIDE A GAS STATION NEAR DOWNTOWN
SIOUX CITY. RAINFALL TOTALS BETWEEN 4 AND 6
INCHES COMMON.
&&
DUXThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:53 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jun 24, 8:36 PM CDT | Areal Flood Warning | FSD | Dickinson | 12 hr |
| Jun 24, 9:05 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 3 hr |
| Jun 24, 9:52 PM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 25 hr |
| Jun 24, 10:41 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 4 hr |
| Jun 24, 11:13 PM CDT | Flash Flood Warning | FSD | O'Brien, Plymouth, Sioux, Woodbury | 4 hr |
| Jun 25, 2:40 AM CDT | Areal Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 12 hr |
| Jun 25, 5:16 AM CDT | River Flood Warning | FSD | Plymouth | 24 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | O'Brien | 38 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 3 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 65 hr |
| Jun 25, 5:49 PM CDT | Flash Flood Warning | FSD | Dakota, Dixon | 4 hr |
| Jun 24, 7:56 PM CDT | River Flood Warning | FSD | Minnehaha | 14 days |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Clay | 7 days |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Union | 7 days |
| Jun 25, 5:29 AM CDT | Areal Flood Warning | FSD | Union | 12 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
Nearby
Areal Flood Warnings in Iowa, 2018Areal Flood Warnings in Nebraska, 2018Areal Flood Warnings in South Dakota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.